How do we provide overdose response and naloxone training? These laws provide immunity from some civil liabilities to individuals who make a good faith effort to assist in an overdose and/or the person who has the overdose. Updated verision (2018) of the overdose survival guide brochure. Any prescriber can write a prescription for naloxone. Relapse happens, even among those who are most committed to their recovery. Additional laws in some states also permit non-medical persons to distribute naloxone under a prescriber's standing order. Some state Medicaid programs will cover the cost of naloxone for Medicaid recipients. Some programs also offer brief behavior change counseling/motivational interviewing to help clients change overdose risk behaviors. This certificate may be presented to individuals, by participating THN sites, who demonstrate a high level of understanding related to overdose recognition and response and intend to train other potential trainers. Training can include overdose education only or overdose education plus take-home naloxone. All Rights Reserved. Whenever possible, it is best to get naloxone directly into clients’ hands at the time overdose education is given. To provide naloxone for their clients who receive Medicaid, some agencies have worked with a pharmacy who can directly bill Medicaid for the naloxone. Other goals, such as decreasing/stopping drug use, can only be accomplished if the person is alive. Years of collective experience among medical- and community-based naloxone distribution programs has shown that referrals to naloxone are not usually effective. Website developed by Hello Cool World. Steps for responding to an opioid overdose can be found in the Substance Abuse and Mental Health Administration’s (SAMHSA) Opioid Overdose Prevention Toolkit. Clients may minimize their opioid use for fear of legal consequences or feel confident they have stopped drug use completely and permanently and therefore perceive themselves to not be at risk for overdose. Beautifully illustrated by youth artists, this booklet shares quotes from street-involved youth about their experiences using naloxone. However, their self-perception of risk decreases quickly. Get additional resources, including guidelines and recommendations for site staff and health professionals. A quick naloxone pre-training and post-training quiz for Take Home Naloxone trainers to test participant knowledge about overdose recognition and response. The following factors increase the risk of an opioid overdose: Using alone also increases the chances a person will die from an overdose. health care provider, community program, pharmacy). A side- side-by-side comparison of these four products is available at. A quick naloxone pre-training and post-training quiz for Take Home Naloxone trainers to test participant knowledge about overdose recognition and response. Training in basic overdose response and naloxone administration should cover the following topics: There are a number of excellent training curricula, print materials, training videos, evaluation tools and other resources at: Always supplement these with local information e.g. NARCAN ® (naloxone HCl) Nasal Spray was developed to be used at home without the need for any medical training. 'Naloxone on Site' and 'Naloxone Training Here' decals. How can we connect clients with overdose education and naloxone? Most states have passed laws that explicitly allow lay persons, such as those who use opioids and their friends, family or other potential overdose bystanders, to be prescribed, possess, and administer naloxone. Overdose prevention and response materials to educate people how to use naloxone. What are the signs and risks of opioid overdose? Naloxone can be sprayed into the nose or injected into a thick muscle like the thigh or upper arm. In 2015, the Board of Directors of the National Association of Drug Court Professionals passed a resolution supporting providing naloxone to people who may be present at an overdose. Drug court staff can: Research has found that making naloxone available does NOT encourage people to use opioids more. Getting overdose response training and naloxone is no different than learning how to do CPR so you can be ready to help someone. After receiving naloxone and waking up, an overdose victim may feel symptoms of opioids withdrawal like pain, sweating, nausea and vomiting. To determine which approach might work best for your organization: Training can be offered in a variety of ways and does not require significant time. This 15-20 minute interactive course in how to use naloxone is more detailed than the NaloxoneTraining.com web app. When implementing an overdose education and take-home-naloxone program it is important to inform your stakeholders and the community: Communicating to the public increases awareness of your program and the need for community awareness around overdose prevention and intervention more generally: This fact sheet was prepared by the Alcohol and Drug Abuse Institute, University of Washington under contract with the National Association of Drug Court Professionals. See our Infographics page for details on the Take Home Naloxone program, the opioid emergency in BC, and more. Local Good Samaritan laws and other relevant laws/policies, Community prevention coalitions/Churches/non-profits. It highlights the overdose dangers they face and how to save a life with naloxone. Naloxone is the generic name of the medication that is also sold under the brand names of Narcan® and Evzio®. This 6 minute video is for young adults. Take Home Naloxone trainers, who intend to train others, should review the following recommended resources: Trainers should connect with participating THN sites to obtain training supplies for demonstration and practice by trainees. This poster by Fraser Health details what to do with instructions all the way through. Naloxone is a prescription medication, and there are many ways to obtain naloxone: Any drug court clients who have used or are currently using heroin or pharmaceutical opioids (either illicitly or under a health provider’s care for pain or treatment of opioid use disorder) should consider having naloxone. Should all drug court clients get naloxone? Provide basic overdose prevention education to clients and them refer them to places to get naloxone (e.g. Naloxone can be given as a nasal spray or it can be injected into the muscle, under the skin, or into the veins. It is recommended that these individuals have training in first aid, including cardio pulmonary resuscitation (CPR). If your agency decides to provide its own overdose/naloxone training, develop a naloxone distribution policy and training curriculum and have it reviewed by legal and medical experts. If you suspect an opioid overdose, administer NARCAN ® Nasal Spray and get emergency medical assistance right away. local laws, services, resources. It can be helpful, therefore, to share messages like these below with all drug court clients: The essential goal of distributing naloxone and educating people about how to prevent, recognize and intervene in overdoses is to prevent deaths. Any current or chronic illness that reduces heart or lung function. In addition to reducing pain, opioids can also cause sleepiness or euphoria, and they can slow down and eventually stop breathing. Refer clients to outside organizations who can provide overdose education and naloxone or encourage clients to ask their health care provider for a prescription for naloxone. Depending on which opioid and how much has been used, an opioid overdose can happen suddenly or slowly over a few hours. Medical prescribers been able to prescribe take-home-naloxone to their patients since it was approved by the FDA in 1971. This fact sheet is for educational purposes and does not constitute legal or medical advice. NDCI's Naloxone Fact Sheet is another critical resource. Naloxone is a prescription medicine that can temporarily stop the effect of opioids and help a person start breathing again. Steps of overdose response: Try to wake the person up-Call 911-Give naloxone- Give rescue breathing until the person wakes up or medical help arrives. Because naloxone temporarily stops opioids from working and can cause withdrawal, it cannot be used to get high and is not addictive. The Layperson Naloxone (NARCAN) training course will teach you how to recognize the signs of an opioid overdose and administer the opioid overdose reversal drug Naloxone. It can also be helpful to designate a “point person” for questions and refresher training on overdose and naloxone at each site that carries naloxone. To review your state’s relevant naloxone and Good Samaritan laws, go to www.lawatlas.org. Read its content below and. When planning an overdose education and naloxone distribution program you should work with the relevant local entities such as your prosecutor’s office or health department to ensure alignment with relevant laws and coordinate with existing services.